Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 52, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 26, 2013, 11:54 PM HST for Kalawao County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2013, 11:54 PM HST (09:54 UTC)
- Expired
- Oct 27, 2013, 4:12 AM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 70 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1637 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770 WGHW50 PHFO 270954 FFWHFO HIC009-271245- /O.NEW.PHFO.FF.W.0052.131027T0954Z-131027T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1154 PM HST SAT OCT 26 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 245 AM HST * AT 1142 PM HST...RADAR SHOWED HEAVY RAIN NEAR KIPAHULU AND HAMOA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA STREAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606 $$ MORRISON
5 follow-up statements
654 WGHW70 PHFO 271107 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 107 AM HST SUN OCT 27 2013 HIC009-271245- /O.CON.PHFO.FF.W.0052.000000T0000Z-131027T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 107 AM HST SUN OCT 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 245 AM HST... RADAR AND LIGHTNING DATA SHOW THAT THUNDERSTORMS AND HEAVY RAIN CONTINUE BETWEEN HAMOA AND KIPAHULU. PIILANI HIGHWAY IS LIKELY IMPASSABLE IN THIS AREA DUE TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606 $$ MORRISON
127 WGHW70 PHFO 271140 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 140 AM HST SUN OCT 27 2013 HIC009-271245- /O.CON.PHFO.FF.W.0052.000000T0000Z-131027T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 140 AM HST SUN OCT 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 245 AM HST... RADAR SHOWS THAT THE PERSISTENT HEAVY RAIN NEAR KIPAHULU HAS WEAKENED. HOWEVER...THE THREAT OF FLOODING AND FLASH FLOODING CONTINUES DUE TO EARLIER HEAVY RAINS AND RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606 $$ MORRISON
389 WGHW50 PHFO 271230 FFWHFO HIC009-271545- /O.EXT.PHFO.FF.W.0052.000000T0000Z-131027T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 230 AM HST SUN OCT 27 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 545 AM HST * AT 212 AM HST...RADAR SHOWED HEAVY RAIN BETWEEN HAMOA AND KIPAHULU. HEAVY RAINS HAVE BEEN FALLING IN THIS AREA FOR THE PAST SEVERAL HOURS AND LAND SLIDES ARE POSSIBLE. PIILANI HIGHWAY IS LIKELY IMPASSABLE DUE TO FLASH FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA STREAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606 $$ MORRISON
331 WGHW70 PHFO 271323 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 323 AM HST SUN OCT 27 2013 HIC009-271545- /O.CON.PHFO.FF.W.0052.000000T0000Z-131027T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 323 AM HST SUN OCT 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 545 AM HST... RADAR SHOWS THAT THE PERSISTENT HEAVY RAIN NEAR KIPAHULU HAS WEAKENED FOR THE MOMENT. HOWEVER...THE THREAT OF FLOODING AND FLASH FLOODING CONTINUES DUE TO EARLIER HEAVY RAINS AND RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606 $$ MORRISON
603 WGHW70 PHFO 271412 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 412 AM HST SUN OCT 27 2013 HIC009-271422- /O.CAN.PHFO.FF.W.0052.000000T0000Z-131027T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 412 AM HST SUN OCT 27 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606 $$ MORRISON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 8:21 PM HST, 3 hours 33 minutes earlier.
Area forecast discussion, Oct 26, 8:21 PM HST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 821 PM HST SAT OCT 26 2013 .SYNOPSIS... A SURFACE RIDGE WILL REMAIN OVER THE ISLANDS THROUGH SUNDAY... BRINGING LIGHT SOUTHEAST WINDS...MUGGY CONDITIONS AND VOLCANIC HAZE. A TROUGH ALOFT WILL ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS THROUGH SUNDAY. THE ATMOSPHERE WILL BECOME MORE STABLE EARLY NEXT WEEK AS THE TROUGH ALOFT MOVES AWAY TO THE NORTHEAST. A HIGH BUILDING NORTHEAST OF THE AREA WILL BRING LIGHT TRADE WINDS MONDAY AND LOCALLY BREEZY TRADES BY LATE NEXT WEEK. && .DISCUSSION... HEAVY SHOWERS SEEN EARLIER THIS AFTERNOON AND EVENING OVER THE BIG ISLAND HAVE DIMINISHED.MORE SHOWER ARE EXPECTED OVERNIGHT ALONG THE NORTHEAST AND SOUTHEAST SLOPES OF THE ORCHID ISLE AS SHOWERS MOVE IN FROM THE COASTAL WATERS. THE LOWER ATMOSPHERE REMAINS VERY HUMID WITH DEEP TROPICAL MOISTURE PUSHING IN FROM THE SOUTHEAST. AFTERNOON BALLOON SOUNDINGS FROM LIHUE AND HILO AVERAGE ABOUT 1.8 INCHES OF PRECIPITABLE WATER OVER THE ISLANDS...WHILE NORMAL PW AMOUNTS ARE NEAR 1.2 INCHES. THE EXCESS MOISTURE COMBINED WITH LIGHT SOUTHEAST FLOW IS PROVIDING ISLANDS RESIDENTS WITH HOT...MUGGY CONDITIONS WITH THE ADDED INGREDIENT OF VOLCANIC HAZE FROM KILAUEA DRIFTING UP OVER THE SMALLER ISLAND AND THE BIG ISLAND. A COLD FRONT 400 MILES NORTHWEST OF KAUAI HAS PUSHED OUR NORMAL TRADE WINDS TO THE EAST AND HAS ALLOWED LIGHT SOUTHEAST FLOW TO INFILTRATE THE AREA. ALOFT...AN UPPER LEVEL TROUGH HAS MOVED OVER THE STATE BRINGING INSTABILITY TO THE ATMOSPHERE. THE LOW LEVEL MOISTURE COMBINED WITH THE INSTABILITY AND LIGHT WINDS ARE THE INGREDIENTS PROVIDING THE LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WE SAW SATURDAY ON THE BIG ISLAND. THESE INGREDIENTS REMAIN INTACT THROUGH SUNDAY OVER THE ENTIRE STATE AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY. THE FRONT IS EXPECTED TO STALL 300 MILES NW OF KAUAI SUNDAY BEFORE DISSIPATING SUNDAY NIGHT AND MONDAY. HIGH PRESSURE TO THE NORTHEAST WILL REBUILD ACROSS THE AREA...BRINGING LIGHT TRADE WINDS BACK OVER THE ISLANDS MONDAY...AND GRADUALLY STRENGTHENING TO BREEZY TRADE WINDS BY THE END OF THE WEEK. THE TRADE WINDS WILL PUSH THE VOLCANIC HAZE SOUTHWEST OF THE ISLANDS MONDAY CLEARING THE AIR OVER THE SMALLER ISLANDS. HUMIDITY LEVELS WILL ALSO DROP AS DRIER AIR COMES IN FROM THE NORTHEAST. SHOWERS WILL AGAIN FOCUS OVER THE WINDWARD SLOPES. A LOW ALOFT MOVING OVER THE ISLANDS FROM THE EAST MAY ENHANCE TRADE SHOWERS WEDNESDAY. && .AVIATION... TS AFFECTED THE BIG ISLAND EARLIER HAS ENDED...THOUGH ATMOSPHERIC CONDITIONS WILL REMAIN UNSTABLE ENOUGH FOR MORE TS DEVELOPMENT THROUGH SUNDAY. A LINE OF SHOWERS PERSISTS NEAR KAUAI AND VICINITY. THESE SHOWERS WILL BRING BRIEF MVFR CEILING AND SHRA CONDITIONS TO THE GARDEN ISLE THROUGH SUNDAY MORNING. ELSEWHERE MAINLY VFR CONDITIONS PREVAIL...THROUGH THERE ARE SHOWERS DEVELOPING THE COASTAL WATERS AS WELL AS ALONG THE KOOLAUS OF OAHU...BRINGING ISOLATED MVFR CEILING AND SHRA CONDITIONS. && .MARINE... SMALL CRAFT ADVISORIES ARE NOT EXPECTED FOR THE NEXT FEW DAYS. WINDS WILL INCREASE THIS WEEK AND A SCA MAY BE NEEDED OVER THE WINDIER AREAS BY LATE NEXT WEEK. MODERATE NORTHWEST AND SMALL NORTH SWELLS WILL CONTINUE OVER THE WEEKEND. A LARGER NORTHWEST SWELL ARRIVING SUNDAY NIGHT WILL PEAK ON MONDAY WITH SURF EXPECTED TO REMAIN JUST BELOW ADVISORY LEVELS. A SECOND MODERATE WEST NORTHWEST SWELL WILL PEAK AROUND MID-WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR ALL HAWAII ISLANDS. && MORRISON...PUBLIC AND MARINE HUI...AVIATION
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:35 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 26, 6:42 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 26, 9:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 26, 11:12 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 27, 11:23 AM HST | Areal Flood Advisory | HFO | Honolulu | 7 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.